SSRI Discontinuation Syndrome Withdrawal Symptoms

Part 1: Serotonin Re-Uptake Inhibitor DIscontinuation (Withdrawal) Syndrome

SSRI medication pills
What is SSRI discontinuation syndrome and when does it occur?. ROBERT BROOK / Science Photo Library / Getty Images

What is SSRI discontinuation syndrome (selective serotonin re-uptake inhibitor syndrome) and what drugs are responsible? What are the symptoms and how often does it occur? Can it be dangerous?

Definition - SSRI Discontinuation Syndrome

Selective serotonin up-take inhibitor discontinuation syndrome (SSRI discontinuation syndrome) is a group of symptoms which may occur when people stop or decrease the dosage of medications known as serotonin re-uptake inhibitors—medications often used for anxiety and depression.

It is may also referred to as serotonin re-uptake inhibitor withdrawal syndrome. The most common symptoms include flulike symptoms, agitation, irritability, and decreased concentration, though there is a wide spectrum of symptoms (see below.) Since the symptoms are sometimes similar to those for which the medication was started in the first place, it can be difficult at times to know whether symptoms are related to withdrawal from the drug or a recurrence of anxiety or depression.

What Drugs are SSRI's and Which Cause SSRI Discontinuation Syndrome?

Serotonin re-uptake inhibitors (SSRI's) are medication used for anxiety and depression among other conditions. Medications in this category (and half lives) include:

  • Prozac (fluoxetine)
  • Zoloft (sertraline)
  • Paxil (paroxetine)
  • Celexa (citalopram)
  • Lexapro (escitalopram)

The half life of a drug is the amount of time it takes for 50 percent of the drug to have passed from the body.

Prozac has a very long half life resulting in few withdrawal symptoms. Due to its long half life it in effect "weans" itself. The other medications, however, have shorter half lives, and are much more likely to result in SSRI discontinuation syndrome when they are stopped or the dosage decreased.

Why Do SSRI's Cause a Discontinuation Syndrome?

SSRI's work by blocking the re-uptake of serotonin at synapses in the brain.

This results in a higher dose of serotonin being available in the synapse. Over time, this increased level of serotonin in the synapse results in a "down regulation" of receptors - meaning, in English, that fewer receptors are available for serotonin to act on. Since there are fewer places for this neurotransmitter to attach than there would have been prior to using the medication, and it can take awhile for the number of receptors to increase to the number present before you started the drug, there is a short term relative deficiency of serotonin action on the receptors.

Symptoms of SSRI Discontinuation Syndrome

The most common symptoms of SSRI discontinuation syndrome include symptoms similar to the flu and symptoms that feel like the anxiety or depression they were usually prescribed for in the first place.

Neurologic symptoms may include:

  • Dizziness
  • Vertigo
  • Lightheadedness
  • Difficulty walking

Physical complaints may include:

  • Nausea/vomiting
  • Fatigue
  • Headaches
  • Insomnia

Less common difficulties may include:

  • Shock-like sensations
  • Parasthesia (skin crawling, burning or prickling)
  • Visual disturbances
  • Diarrhea
  • Muscle pain
  • Chills

Non-specific symptoms may include:

  • Shock-like sensations
  • Agitation
  • Impaired concentration
  • Vivid dreams
  • Depersonalization - A sense of unreality and loss of self
  • Irritability
  • Suicidal thoughts

More serious symptoms, such as psychosis or catatonia may occur, but this is quite rare.

Is SSRI Discontinuation Syndrome Dangerous?

For most people, though the syndrome can be uncomfortable, it is not dangerous. As noted, a very small number of people may develop serious symptoms such as psychosis and catatonia, but this is usually related to abrupt discontinuation of these drugs after many years of use. For the majority of people, however, withdrawal symptoms are mild to moderate at most.

A Common Dilemma - SSRI Discontinuation Syndrome vs Recurrence of Anxiety and Depression

One of the difficulties in recognizing this syndrome is that the symptoms may be very similar to the anxiety or depression for which the medication was started in the first place. It can be helpful to recognize the usual time frame of the withdrawal symptom and discuss this carefully with your doctor before stopping the medication.

How Common is SSRI Discontinuation Sydnrome?

The incidence of the syndrome depends on whether the medication has a short half life or a long half life. Prozac, with a very long half life rarely results in these symptoms. The other medications, Paxil, Zoloft, Celexa, and Lexapro, however, have short half lives and withdrawal is fairly common. It's estimated that around 20 percent of people will experience some degree of SSRI discontinuation syndrome, although some studies estimate it is more common than this. Severe symptoms occur in a smaller percent of people, and most often occur after a person has been on one of the medications for an extended period of time. Symptoms are uncommon in those who have taken SSRI medications for eight weeks or less.

When Does the Syndrome Occur and How Long Will it Last?

Symptoms most often begin one to three days after the drug has been stopped (or the dosage decreased) but may occur even shortly after the first missed dose of medication. Symptoms frequently last for one to seven weeks, but have been known to last for up to three months. Symptoms which last longer than six weeks occur mostly in those who have taken SSRI medications for many years.

The following article discusses how you can work with your doctor to minimize symptoms when you discontinue these drugs.

Part 2: Practical Tips for Tapering Off to Avoid or Minimize SSRI Discontinuation Syndrome

Sources

Fava, G., Gatti, A., Belaise, C., Guidi, J., and E. Offidani. Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review. Psychotherapy and Psychosomatics. 2015. 84(2):72-81.

Harvey, B., and F. Slabbert. New Insights on the Antidepressant Discontinuation Syndrome. Human Psychopharmacology. 2014. 29(6):503-16.

Continue Reading